aka Toxicology Conundrum 049
You were just thinking you haven’t had an interesting tox case for a while. Now, get your teeth into this:
A 36-year old male, weighing 89kg was brought to ED via ambulance with decreased conscious state, approximately one hour after intentionally ingesting 100 x 1mg of alprazolam tablets with one alcoholic drink (approximately 30mls of scotch with coke) following a disagreement with his partner. He had no prior history of suicidality or drug misuse and had been prescribed alprazolam for management of anxiety attacks in the setting of post-traumatic stress disorder following a motor vehicle crash the previous year. Following the ingestion, he notified his partner almost immediately and she contacted emergency services. He denied ingestion of any other substances and no other medication was found at the scene by paramedics. En route to the ED, he became drowsier and at the time of assessment, was opening eyes only to painful stimuli, localising to pain and groaning (GCS 9) with a heart rate of 70/min and BP 110/65 mmHg. ECG was normal. Other blood investigations were unremarkable.
Is this just a boring benzo case, or could there be badness brewing?…
Q1. What type of drug is alprazolam?
Alprazolam is a short-acting benzodiazepine.
Like other benzodiazepines, alprazolam binds to a specific site on the GABA-A receptor (gamma-amino-butyric acid) increasing the frequency of chloride channel opening. This is the basis for its anxiolysis, sedation, hypnosis, skeletal muscle relaxation, amnesia and anti-convulsant effects.
Alprazolam is typically used for the treatment of anxiety disorders including panic disorder, social anxiety disorder and generalised anxiety disorder. Alprazolam is available in Australia as a standard-release preparation ranging from 250micrograms to 2mg in dosage.
Alprazolam is considered to be more toxic in overdose than other benzodiazepines.
Q2. Describe the toxicokinetics of alprazolam.
— Rapid oral absorption ranging from 80 to virtually 100% complete. Peak levels in 1-2 hours.
— Total body water (volume of distribution 0.8 to 1.3L/kg)
— Highly protein-bound as observed with other benzodiazepines
— Metabolised into active alpha-hydroxy metabolites (less active than alprazolam itself) by hepatic microsomal oxidation.
— Elimination half-life of 12 to 15 hours and clearance of 0.7 to 1.5ml/min/kg (reduced in the elderly and cirrhosis).
— Metabolites excreted via urine.
Q3. What are the clinical features of alprazolam overdose?
Alprazolam, in particular, is associated with a greater degree of CNS depression compared with other benzodiazepines and there is increased need for intubation and ventilation.
Alprazolam overdose causes drowsiness, ataxia, and slurred speech 1-2 hours after ingestion (as reflected by the time to reach peak plasma levels). Conscious state can steadily decrease put the patient at risk of airway obstruction, hypoxia and aspiration. In very large ingestions, overdoses can produce cardiovascular compromise with bradycardia and hypotension in addition to hypothermia and rarely coma.
Q4. What is the risk assessment for this patient?
This patient has had a large alprazolam overdose with a predictable decrease on his level of consciousness.
As observed in most benzodiazepine overdoses, cardiovascular compromise is absent. Most benzodiazepine overdoses can be managed with supportive therapy — usually an overnight stay in an appropriate ward with psychiatric review once conscious state has improved.
This being said, despite the history of isolated alprazolam overdose, it is important to always consider the possibility of co-ingestion. This can have significant consequence both with regards to diagnosis and to appropriate toxicological management (such as consideration of the use of the benzodiazepine antagonist, flumazenil). Agents of note to consider are other CNS depressants such as alcohol, opiates and anti-depressants.
The use of flumazenil and whether it is appropriate to use in this scenario will be discussed later in the article.
Q5. How is alprazolam overdose managed?
As always with a tox case, we use the Resus-RSI-DEAD approach…
Supportive care is sufficient for most benzodiazepine overdoses in the absence of cardiovascular compromise, provided adequate toxicological work-up has been completed.
- Patients should be managed in an appropriate environment with consideration to airway management in the event of obstruction secondary to decreased conscious state.
- Intensive resuscitation should be considered in the instance of very large ingestions of alprazolam alone or mixed polypharmacy overdose with significant compromise.
- Seek and treat potential life threats such as hypoxia due to respiratory depression, airway obstruction and/ or aspiration
Supportive care and monitoring
- Secure appropriate IV access
- Consider re-warming of patients in the event of hypothermia
- Remember FASTHUGS IN BED Please: especially pressure cares, bladder cares and DVT prophylaxis as required
- Screening paracetamol level, blood glucose levels and 12-lead ECG
- Further investigations if complications, comorbidities or coingestions suspected
- As symptoms typically begin 1-2 hours after ingestion, there is no benefit in decontamination and administration of activated charcoal may lead to life-threatening aspiration in the sedated patient
- Not clinically useful
- Flumazenil, a competitive benzodiazepine antagonist, can be considered in some instances of benzodiazepine overdose. This will be discussed in greater detail below.
- Patients presenting with isolated alprazolam overdose without cardiovascular compromise should be managed as inpatients until clinically well (alert and able to eat, drink and ambulate safely).
- An observation ward environment with appropriately trained nursing staff is usually adequate and no intensive monitoring is required.
- Profound coma, cardiovascular compromise or ECG changes may suggest a co-ingestant and may contra-indicate ward management.
- Patients requiring intubation or flumazenil infusion require admission and management in an HDU/ICU environment until medically stable.
In this case, the patient was subsequently given flumazenil in order to ‘avoid intubation’.
Q6. What is flumazenil?
Flumazenil is a competitive benzodiazepine antagonist that is structurally similar to midazolam, and binds to the benzodiazepine receptor sites on the GABA-A receptor.
Binding inhibits benzodiazepine activity and reverses their effects on the CNS. Flumazenil is given intravenously (0.1-0.2mg IV) and doses repeated every minute until reversal of benzodiazepine effects achieved. Infusions can also be used but are rarely required.
Q7. What are the indications and contra-indications for the administration of flumazenil?
Indications for flumazenil administration
- Benzodiazepine overdose
— Accidental paediatric ingestion with compromised airway and breathing
— Deliberate self-poisoning with compromised airway and breathing where equiptment/skills for intubation and/or ventilation not available
- Confirming the diagnosis of benzodiazepine overdose
- Reversal of benzodiazepine conscious sedation (iatrogenic overdose)
- Known seizure disorder
- Known or suspected co-ingestions of drugs with pro-convulstant properties
- Known benzodiazepine dependence
- QRS prolongation of ECG (i.e. suggestion of TCA co-ingestion)
Q8. What are the possible issues with the administration of flumazenil? Do you agree with the decision to give this patient flumazenil?
There are three important considerations with regards to the use of flumazenil that can present challenges to the emergency physician.
- re-sedation is common after flumazenil administration and repeated doses or even an infusion may be required until the patient’s clinical state improves.
- flumazenil can precipitate withdrawal in patients with dependence on benzodiazepines (e.g. agitation, tachycardia and seizures)
- flumacan also cause seizures in patients with an underlying predisposition (e.g. pro-convulsant medication, epilepsy).
Recommended management of these symptoms is titrated doses of benzodiazepines but the use of the initial toxin to treat the side-effects of the antidote is a highly undesirable situation! Benzodiazepines will not be as effective in treating seizures secondary to flumazenil administration given the existing antagonism at the benzodiazepine receptors. Other agents (e.g. barbiturates, propofol) may be needed to control seizures and the patietn may require intubation and ventilation.
In this case, the patient was assessed in a hospital with sufficient resources to intubate and ventilate if airway and breathing became compromised. This patient was regularly using alprazolam for the past year thus dependence is likely. It is also worth noting that none of the indications for the administration of flumazenil were present. The risk-benefit balance does not favour the use of flumazenil in this setting.
Fortunately, the patient suffered no ill effects but no further flumazenil doses were administered after consultation with a toxicologist. The patient was discharged the following day following psychiatric review.
- Isbister GK, O’Regan L, Sibbritt D et al. Alprazolam is relatively more toxic than other benzodiazepines in overdose. British Journal of Clinical Pharmacology 2004; 158(1):88–95. PMID: 15206998 PMCID: PMC1884537
- Katzung B, Masters S and Trevor, A. Basic and Clinical Pharmacology (11th Edition), McGraw-Hill, San Francisco, 2009
- MIMS Online (database). Available at https://www.mimsonline.com.au. Accessed 25/2/2011
- Murray L, Daly FFS, Little M and Cadogan M. Toxicology Handbook (2nd Edition), Elsevier Australia 2011
- Wright CE, Greenblatt DJ. Clinical pharmacokinetics of alprazolam. Therapeutic implications. Clin. Pharmacokinet. 1993 Jun;24(6):452-71. PMID: 8513649